Advertisement

Monatshefte für Mathematik

, 155:251 | Cite as

Sequences with constant number of return words

  • L’ubomíra Balková
  • Edita Pelantová
  • Wolfgang Steiner
Article

Abstract

An infinite word has the property R m if every factor has exactly m return words. Vuillon showed that R 2 characterizes Sturmian words. We prove that a word satisfies R m if its complexity function is (m − 1)n + 1 and if it contains no weak bispecial factor. These conditions are necessary for m = 3, whereas for m = 4 the complexity function need not be 3n + 1. A new class of words satisfying R m is given.

Keywords

Return words Complexity Special factors Sturmian words 

Mathematics Subject Classification (2000)

68R15 

References

  1. 1.
    Araújo I.M., Bruyère V.: Words derivated from Sturmian words. Theor. Comput. Sci. 340, 204–219 (2005)zbMATHCrossRefGoogle Scholar
  2. 2.
    Bernat J., Masáková Z., Pelantová E.: On a class of infinite words with affine factor complexity. Theor. Comput. Sci. 389, 12–25 (2007)zbMATHCrossRefGoogle Scholar
  3. 3.
    Berstel J.: Recent results on extensions of Sturmian words. Int. J. Algebra Comput. 12, 371–385 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Cassaigne J.: Complexité et facteurs spéciaux. Bull. Belg. Math. Soc. Simon Stevin 4, 67–88 (1997)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Durand F.: A characterization of substitutive sequences using return words. Discrete Math. 179, 89–101 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Fabre S.: Substitutions et β-systèmes de numération. Theor. Comput. Sci. 137, 219–236 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Ferenczi S.: Les transformations de Chacon: combinatoire, structure géométrique, lien avec les systèmes de complexité 2n + 1. Bull. Soc. Math. Fr. 123, 271–292 (1995)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Ferenczi S., Holton Ch., Zamboni L.Q.: Structure of three interval exchange transformations. II. A combinatorial description of the trajectories. J. Anal. Math. 89, 239–276 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Ferenczi S., Mauduit C., Nogueira A.: Substitution dynamical systems: algebraic characterization of eigenvalues. Ann. Sci. Éc. Norm. Supér. 29, 519–533 (1996)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Frougny Ch., Masáková Z., Pelantová E.: Complexity of infinite words associated with beta-expansions. Theor. Inform. Appl. 38, 163–185 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Frougny Ch., Masáková Z., Pelantová E.: Corrigendum. Theor. Inform. Appl. 38, 269–271 (2004)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Justin J., Vuillon L.: Return words in Sturmian and episturmian words. Theor. Inform. Appl. 34, 343–356 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Morse M., Hedlund G.A.: Symbolic dynamics: II. Sturmian trajectories. Am. J. Math. 62, 1–42 (1940)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Queffélec M.: Substitution dynamical systems: spectral analysis. Lecture Notes in Mathematics, vol. 1294. Springer, Berlin (1987)Google Scholar
  15. 15.
    Vuillon L.: A characterization of Sturmian words by return words. Eur. J. Comb. 22, 263–275 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Vuillon, L.: On the number of return words in infinite words with complexity 2n + 1, LIAFA research report 2000/15Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  • L’ubomíra Balková
    • 1
  • Edita Pelantová
    • 1
  • Wolfgang Steiner
    • 2
  1. 1.Doppler Institute for Mathematical Physics and Applied Mathematics, and Department of Mathematics, FNSPECzech Technical UniversityPrague 2Czech Republic
  2. 2.LIAFA, CNRSUniversité Paris Diderot-Paris 7Paris Cedex 13France

Personalised recommendations